Sign In
  • ENG

World Heart Day 2022: Doctor Warns Of The Perils Of Self-Medication, OTC Drugs That Can Damage Your Heart

On World Heart Day 202, a doctor throws light on commonly consumed over-the-counter drugs that can aggravate the risks of heart diseases and cause severe damage to other key organs.

Written by Longjam Dineshwori |Updated : September 29, 2022 12:28 PM IST

Cardiovascular diseases (CVD), including coronary heart disease and stroke, are the most common cause of death globally. Observed on September 29 every year, World Heart Day aims to increase awareness among people about cardiovascular diseases and encourage them to lead a heart-healthy life.

On the occasion of World Heart Day 2022, we got the opportunity to speak to Dr. Rahul Tambe, Senior Consultant, Internal Medicine, Nanavati Max Super Speciality Hospital, for a brief discussion on the topic "Perils of Self-Medication" related to cardiovascular health. During the interaction, he also threw light on a few medications that can aggravate the risks of heart diseases and other commonly consumed over-the-counter drugs that may cause severe health damage.

Following are excerpts from the discussion -

Also Read

More News

The pros and cons of self-medication

Dr. Tambe said: A well-informed or professionally guided journey to self-medication can transform the primary healthcare system of any populous country. Management of minor illnesses with easily available and effective remedies can not only reduce the burden on healthcare systems but allow optimum utilization of healthcare resources. But in reality, majority of self-medication practices today are contributing to increased health risks. Adverse drug reactions, development or resistance, and most importantly, 'web-searched diagnosis and miss-treatment,' have become common outcomes of these unsupervised practices.

Common side effects of self-medication

Dr. Tambe said: High-risk individuals with a history of cardiac disease, blood pressure, diabetes, or a sedentary lifestyle should completely avoid self-medication practices. Commonly used nonsteroidal anti-inflammatory drugs (NSAIDs), such as Ibuprofen or diclofenac, for blocked nose or fever have the potential to aggravate the cardiac symptoms or degrade your existing heart conditions. Supplements or other performance-enhancing drugs also have a number of ingredients that may result in arrhythmia, heart muscle weakening, and several health-related side effects.

Most of these OTC drug, used for self-medication have minimal side effects but unsupervised use of some may cause significant organ damage such as kidney or liver failure and can be life-threatening.

Commonly used painkillers such as aspirin, Ibuprofen and diclofenac can cause gastric cancers and kidney damage. Even laxatives or purgatives, often used for constipation can cause severe diarrhoea, dehydration, and electrolyte imbalance. At the same time, loperamide used for loose motions can cause severe constipation, giddiness, and nausea.

Recently, individuals have started using medication for 'health and wellness,' purposes, that have known side effects. Excessive use of Vitamin D medication causes high calcium, kidney complications, and severe weakness. Unsupervised use of easily available protein powder can also cause kidney diseases, active bone reabsorption, and calcium loss. Similarly, anabolic steroids used as a performance enhancement or mass-building drug are associated with diabetes, weak bones, hormonal disturbances, excessive weight gain, high blood pressure, and raised blood sugar levels.

Aside from these dangers, other risks of self-medication include:

  • Delays in seeking help: Substances can mask the symptoms of mental health or physical problem. This can cause delays in seeking appropriate help, which can be especially dangerous if there are serious issues or diseases at play.
  • Incorrect self-diagnosis: Self-medication implies the administration of drugs and alcohol by oneself, implying that there is no clinical diagnosis of the problem. This means that many people are diagnosing themselves without consulting a professional.
  • Dangerous drug interactions or reactions: Many people who use drugs at home do not always research the negative effects or potential reactions they cause. Some people may combine multiple substances to achieve the desired effect, which can also cause immediate dangers.

What to do when self-medication goes wrong?

We often see individuals with excessive Sildenafil intake for erectile dysfunction, who later complain of headache, visual disturbances, nasal congestion, giddiness, and in rare cases, seizures.

The most common side effects of self-medication are nausea, giddiness, vomiting, and abnormal behaviour. As soon as one notices these symptoms, immediately seek active medical assistance to avoid serious health implications. Though most OTC drugs have mild side effects, one should avoid taking them without a doctor's consultation or at least have a telephonic conversation with the doctor. In case a doctor is not available, one should always take medication only if indicated and in proper dosage.

Lastly, it is the responsibility of the medical community and policyholders to create awareness about self-medication and strictly monitor the approved list of OTC drugs sold freely across the drug stores.

Total Wellness is now just a click away.

Follow us on